Hail, Pembina
- When
- June 13, 1:12 PM CST
- Where
- Pembina County, 4.33 mi ESE of Hensel
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.660, -97.560
A severe thunderstorm developed over northeastern North Dakota Friday (13th) afternoon, on the south side of a stacked low pressure system. The area also had a surface trough moving through with good deep layer shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A severe thunderstorm developed over northeastern North Dakota Friday (13th) afternoon, on the south side of a stacked low pressure system. The area also had a surface trough moving through with good deep layer shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 13, 12:04 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 104 PM CDT FRI JUN 13 2008 .SHORT TERM... THE MAIN CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES AND TEMPS THROUGHOUT. THE GFS INSTABILITY AND THERMAL FIELDS HAVE DONE WELL THE PAST FEW DAYS...AND WILL CONTINUE TO UTILIZE. FOR LATE THIS AFTERNOON AND EVENING...EXPECT SCATTERED SHOWERS AND STORMS FOR THE REGION. ANY STORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THE BEST POTENTIAL WILL BE ACROSS THE NORTH CLOSER TO SFC AND UPPER LOW...AND BETTER BOUNDARY LAYER CONVERGENCE. LI/S TO -4C AND MUCAPES TO 600 J/KG...COUPLED WITH ABOUT 30KT OF DEEP LAYERED SHEAR WILL BE SUFFICIENT FOR A FEW ORGANIZED STORMS. AFTER SUNSET...CONVECTION WILL WEAKEN AND THE THREAT FOR STORMS WILL DIMINISH. WINDS WILL ALSO PUSH TO NEAR ADVISORY LEVELS FOR THE SOUTHERN 2/3 OF THE AREA THIS AFTERNOON...AND WILL MONITOR FOR POTENTIAL WIND HEADLINES. FOR NOW HAVE MENTIONED WINDY IN THE GRIDS. ON SATURDAY...ANOTHER POTENTIAL FOR SEVERE WEATHER EXISTS DURING THE AFTERNOON. A STRONG TROUGH WILL MOVE THROUGH A FAST W/NW FLOW ALOFT. SUNSHINE DURING THE MORNING SHOULD ALLOW THE ATMOSPHERE TO HEAT OUT BEFORE CONVECTIVE TEMPS IN THE MID 70S ARE REACHED. THERE WILL BE AMPLE DEEP LAYERED SHEAR...AROUND 40-50KT...MUCAPES TO 1500 J/KG AND CONVERGENCE NEAR A SFC BOUNDARY. THIS WILL MEAN THE THREAT FOR A POTENTIAL SEVERE WEATHER EPISODE. THE MAIN THREAT SHOULD BE LARGE HAIL AND DAMAGING WIND...BUT IF ENOUGH MOISTURE CAN POOL ALONG THE BOUNDARY...CAN/T EVEN RULE OUT A TORNADO OR TWO GIVEN GOOD INSTABILITY AND SHEAR. TEMPS WILL RISE TO NEAR NORMAL. ON SUN/MON...COOLER AIR WILL MOVE BACK INTO THE REGION SUNDAY BEHIND A COLD FRONT. TEMPS WILL MODERATE SOME ON MONDAY. THE BEST CHANCE FOR STORMS WILL BE DURING THE AFTERNOON MONDAY. WILL REMOVE POPS FOR SUNDAY AFTERNOON...WITH COLD AIR STABILIZING THE REGION. .LONG TERM TUE-FRI... LONG RANGE FORECAST TODAY IS FOLLOWING A BLEND OF THE GFS ENSEMBLE AND ECMWF. ALL MODELS SHOW SOME RIDGING OCCURRING AT 500MB THRU THE WESTERN HIGH PLAINS. BY LATE IN THE LONG TERM THE GFS/GFS ENSEMBLES TRY TO PUMP THIS RIDGE UP A BIT MORE THAN THE ECMWF. WILL STICK WITH A DRY FORECAST FOR TUE/WED AND THEN KEPT SOME LOW PCPN CHANCES FOR THU/FRI. THU/FRI PCPN CHANCES NOT LOOKING THAT GREAT...BUT AS FORECAST ALREADY HAD SOME IN WILL GO AHEAD AND LEAVE THEM AS IS. WITH THE RIDGE BUILDING TOWARD THE AREA TEMPS ACTUALLY LOOK TO STAY PRETTY CLOSE TO NORMAL (WHICH WOULD ACTUALLY BE WARM COMPARED TO WHAT WE HAVE SEEN RECENTLY). && .AVIATION... AFTER A BRIEF BIT OF CLEARING THIS MORNING...THE ENTIRE FA IS CLOUDING UP QUICKLY WITH CUMULUS. HARD TO NAIL DOWN CEILING HEIGHTS AS THEY ARE ALL OVER THE PLACE. AFTER STARTING OUT MVFR...CEILINGS SHOULD RISE INTO VFR RANGES THIS AFTERNOON (ALTHOUGH THEY MAY BE ON THE LOW END OF THE RANGE). SEEING SOME SHOWER DEVELOPMENT ALREADY AND THIS TREND SHOULD CONTINUE THRU THE EARLY EVENING. GUSTY WEST WINDS SHOULD STAY UP THRU THE DAY TOO...WITH A DIMINISHING TREND BY SUNSET. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 130 PM CDT FRI JUN 13 2008 MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 141400- NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- 130 PM CDT FRI JUN 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TODAY...AND THERE IS THE POTENTIAL FOR PEA SIZE HAIL IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. THERE IS A SLIGHT RISK OF A FEW SEVERE STORMS WITH HAIL AND WIND BEING THE MAIN THREAT BETWEEN 2 PM AND 8 PM. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY AFTERNOON AND EVENING FOR SEVERE WEATHER REPORTS. MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-141400- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS- WESTERN WALSH COUNTY- 130 PM CDT FRI JUN 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. SOME STORMS MAY BECOME SEVERE BETWEEN NOON AND 7 PM...WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS. SOME FUNNEL CLOUDS AND A BRIEF WEAK TORNADO IS ALSO POSSIBLE NEAR THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. THERE IS A SLIGHT RISK OF A FEW SEVERE STORMS WITH HAIL AND WIND BEING THE MAIN THREAT BETWEEN 2 PM AND 8 PM. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...THEN AGAIN ON SATURDAY FOR SEVERE WEATHER REPORTS. DK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1254 PM CDT FRI JUN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 8 N WILLIAMS 48.88N 94.95W
06/12/2008 E0.75 INCH LAKE OF THE WOODS MN PUBLIC
&&
JKAISERThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116024.